Follow
Share

My mom seems to be having more hallucinations, delusional behavior and at times, paranoia. I know this is part of the disease but not sure if more medication is the answer. Neuro suggested Seroquel--which I am familiar with from working inpatient treatment programs. I just am not sure we should go down that road...but the line may have been drawn as she is now stating that my step-son has set up cameras in our living room to watch her, etc. She does live with us full time...and I don't want to move her to ALF...but this may be the time. Thoughts on adding this medication?

My husband had Lewy Body Dementia and I belonged to a caregivers support group. Nearly everyone in the group had tried Seroquel for their loved ones. (It is common to suggest that for LBD.) About half the group saw no benefit in it, and stopped. Once in a while a loved one would be worse with it and their caregivers stopped it. The other half found great benefit in it. It was the miracle drug for our household. Without it I doubt I would have been able to keep my husband home.

How would you know if your mother could benefit from it or not? Alas, there is no way to determine that in advance. You'd have to try it and see.

If you decide to try it, ask the doctor what benefits you can expect to see if it works. Ask how long it should be before these benefits show up. And then monitor the results carefully. Ask to have it discontinued if you don't see a benefit is a reasonable length of time.

I thought there was a new drug recently approved for paranoia in Parkinson's. Did I get that wrong?
Helpful Answer (15)
Reply to jeannegibbs
Report

My mom has been on Seroquel for a couple of years. It takes the edge off. I think it is worth trying.
Helpful Answer (13)
Reply to Grammyteacher
Report

Mother, who has vascular dementia was put on a low dose of risperdal for her paranoia and delusions/hallucinations. It worked quickly and well with no obvious side effects. Three years later they have taken her off it and she is fine without it. Sometimes it is only needed during certain stages of the disease.
Helpful Answer (11)
Reply to golden23
Report

Dad was given Seroquel while in hospice, due to a long period of violent hallucinations and living in complete terror. (He believed he was continually the victim of violent crime, and that violence was occurring all around him.) It probably did make him sleepy, or maybe it was the morphine hospice eventually added? Either way, I don't care -- any break from those hallucinations was a good thing, though I think sleep was his only real break. (At least it seemed he slept peacefully, though I can't be sure.)
Helpful Answer (10)
Reply to talkey
Report

Nana, since dementia is an incurable condition, and since keeping a person with an incurable condition pain- and symptom-free is a desired end, many of us here can see the benefit to accepting the risks attendant in using a black box drug.

I hope that find a med or treatment that has an acceptable risk level for you and helps keep your husband out of terror and from harming himself or anyone else.

There ARE things worse than sudden death.
Harming or killing a loved one springs to mind.
Helpful Answer (10)
Reply to BarbBrooklyn
Report

My mom was on Seroquel. She started with 12.5mg a day about 4pm for sundowning. It was a miracle drug for her too. Over the course of three years the dosage increased to 75mg a day, still about 4pm, still once a day. Mom had Alzheimer's. Give it a try and if it doesn't seem to help check with doc and give something else a try.
Helpful Answer (8)
Reply to gladimhere
Report

I have two parents with Alzheimer’s and my mom was given that drug for mild hallucinations and ended up having a mini stroke while building up the dosage. After ending up in the ER for this “ complication” her neurologist had her discontinue it. Now the nursing home wants to try it with my dad. He has paranoia and delusional thoughts and has some other forms of dementia along with Alzheimer’s so who knows if it will help him. I agree with another poster that it feels like my parents are being used as lab rats or test dummies to further research at times. Since we all know that at present there is little hope for doing much to address making things better for those suffering from this horrendous disease, I’m at the point of letting go of worrying about the side effects and am leaning more towards trying ANYTHING that may have a chance to take away some of the awful stuff ( hallucinations, violent behavior, paranoia) that come along with the disease. For me it helps to know that death is the merciful end of this journey and IF a medication cut the Alzheimer’s journey short by accident, then maybe it ended up saving the afflicted one some sort of dignity. Of course I’m at the point of grasping at straws because my folks are entering the last stage of this disease.
Helpful Answer (8)
Reply to Alzh101
Report

This is straight from Drugs.com;
Important information
Never take Seroquel in larger amounts, or for longer than recommended by your doctor. High doses or long-term use can cause a serious movement disorder that may not be reversible. Symptoms of this disorder include tremors or other uncontrollable muscle movements.
Stop using Seroquel and call your doctor at once if you have the following symptoms: very stiff (rigid) muscles, high fever, sweating, confusion, fast or uneven heartbeats, tremors, uncontrolled muscle movements, feeling light-headed, blurred vision, eye pain, increased thirst and urination, excessive hunger, fruity breath odor, weakness, nausea and vomiting.

Seroquel is not approved for use in psychotic conditions related to dementia. It may increase the risk of death in older adults with dementia-related conditions.
--------------------------------------
That said, you will have to weigh the risks against the benefits for your mom.
It didn't seem to do anything for my mother (95 yrs.-stage 6 Alz.)
Helpful Answer (7)
Reply to SueC1957
Report

Seroquel didn't do anything to help with mom's behavior other than make her extremely sleepy
Rather than keep increasing the dosage we switched her to risperdal which has allowed her to stay feisty but more approachable
Helpful Answer (7)
Reply to MsMadge
Report

The question is not ALF or medication. If she goes to and ALF (MC), and they find her disruptive, they will likely insist on medication.

The good news with Seroquel is that it doesn't take long to see the benefits. It's not like antidepressants.
Helpful Answer (7)
Reply to jjariz
Report

See All Answers